Hail, Tuscarawas
- When
- June 16, 2:34 PM EST
- Where
- Tuscarawas County, 0.52 mi W of Strasburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -81.530
Hail reported by spotter.
A broken line of supercells formed on the evening of June 16th as a mid-level trough interfered with agitated cumulus clouds in northwestern Ohio and a lake breeze east of Lake Erie. Moderate to high instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with robust convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A broken line of supercells formed on the evening of June 16th as a mid-level trough interfered with agitated cumulus clouds in northwestern Ohio and a lake breeze east of Lake Erie. Moderate to high instability and high wind shear, 35-45kts and 1500-2500J/kg, helped with robust convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 12:15 PM EST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
115 PM EDT Thu Jun 16 2022
.SYNOPSIS...
Another warm and humid day. A late day cold front will bring
showers and storms to the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
It will remain hot and humid into this afternoon. The greatest
combination of insolation and surface moisture will occur over
some of our far southern zones, where a Heat Advisory is in
place.
Getting to the synoptics, weak shortwaves, riding over top of
the eastern CONUS ridge, will push a cold front southeast
through the region late this afternoon and into the evening,
which will combine with greater jet support to foster more
widespread thunderstorm development.
Hi- res models suggest initiation may occur ahead of the front,
with the Lake Erie land-sea breeze providing the necessary
lifting mechanism. However, given successive hi-res cam runs of
the HRRR and others, convection initiation may hold off until
closer progression of the cold front later past 21Z likely.
Given initiation, an environment that will be characterized by
unstable air (2000-3000 J/kg SBCAPE), increasing shear, and
steep lapse rates should support the development of a damaging
wind and large hail threat, though a lower tornado threat can't
be ruled out. A limiting factor will be the very warm air aloft,
since the storm development will ultimately be ahead of the
cold front. It is also likely that the best tornado threat will
be further to the northeast given the better environmental
shear. However, given the cold pool development and ample
instability, linear development could be across the eastern
forecast and northeast from there. Ultimately, more and more,
its looking like total realization of the environment will be
just ahead of/approach of the cold front.
Overnight, convection will slide south with the bulk of the
instability waning, showers and thunderstorms will dissipate by
or just after 06Z.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Dry, cooler air will filter into the region Friday in the wake
of the cold frontal and upper trough passage. Seasonal
temperature Friday afternoon will drop below average by Saturday
as a secondary shortwave rounding the northeast U.S trough sends
another cold front, though meager moisture should keep it void
of precipitation.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Warm advection will begin Sunday, returning area temperature
toward seasonal averages with increasing cloud cover due to
moist advection aloft.
The central U.S. ridge should build east early next week,
promoting a fairly rapid return of well above normal
temperature. Shower and thunderstorm chances could return as
well depending on shortwave activity east of the ridge axis.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Ceilings and vis will lower coincident with a developing line
of thunderstorms expected to reach northern ports 20z or later.
Where storms develop, they will contain heavy rain and gusty
wind, likely nwly. Timing is estimated in the TAF accordingly,
but may be tweaked as the system develops.
.Outlook...
The next chc for genl restrictions following Thurs cdfnt
passage will come with a warm front early next week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Heat Advisory until 8 PM EDT this evening for OHZ048-057-058-
068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ012-021.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous Weather Outlook National Weather Service Pittsburgh PA 230 PM EDT Thu Jun 16 2022 WVZ509>514-171830- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 230 PM EDT Thu Jun 16 2022 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Slight risk for severe thunderstorms this evening. The main threat will be large hail and damaging wind gusts. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-049-050-059-PAZ007>009-013>016-020>023-029-031-073>076- WVZ001>004-171830- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall- 230 PM EDT Thu Jun 16 2022 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ012-021-171830- Wetzel-Marion- 230 PM EDT Thu Jun 16 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Slight risk for severe thunderstorms this evening. The main threat will be large hail and damaging wind gusts. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ048-057-058-068-069-171830- Coshocton-Muskingum-Guernsey-Noble-Monroe- 230 PM EDT Thu Jun 16 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Slight risk for severe thunderstorms this afternoon and evening. The main threat will be large hail and damaging wind gusts. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cleveland radar (KCLE), 95 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
17 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail reported by spotter.
Hail reported via social media.
Tree down across North Crater Ave near 7th Street.
Power lines down.
Emergency manager reported multiple trees down across Dover. Damage not considered excessive.
Quarter sized hail reported.
Media reported quarter sized hail.
Multiple trees and power lines down across the area.
Large tree limbs down.
Baseball size hill reported.
Half dollar hail reported.
Multiple trees and power lines down in the area.
Tree damage along Window Road.
Hail the size of ping pong balls reported.
Trees reported down.
Quarter size hail reported.
Quarter sized hail reported.
Trees down on Mt. Hermon Road and Beeham Run Road near Cambridge.
Tree down on Old National Road.
Quarter sized hail reported.
Quarter sized hail reported.
Penny/Nickel sized hail reported.
Trained spotter reported quarter size hail.
Penny/Nickel hail reported.
Damage to outbuilding.
Quarter size hail observed.
A mix of half dollar to dime size hail reported.
Hail the size of a ping pong ball reported.
Media reported that flooding caused evacuations along State Route 821 between Belle Valley and Cambridge. Also the local emergency manager reported numerous roads closed due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028258, 1028259, 1028260, 1028261, 1028262, 1028263, 1028264, 1028265, 1028266, 1028267, 1028268, 1028269, 1028270, 1028271, 1028272, 1028273, 1028274, 1028275, 1028276, 1028277, 1028278, 1028279, 1028280, 1028281, 1028282, 1028283, 1028284, 1028285, 1042692.